Case Report Volume 14 Issue 2
Received: June 26, 2026 | Published: July 17, 2026
Citation: Makarova TP, Zaikova NM, Poladova LV, et al. Thrombotic microangiopathy unmasked: alpha-lipoic acid poisoning in an adolescent. Urol Nephrol Open Access J. 2026;14(2):48-51. DOI: 10.15406/unoaj.2025.14.00372
Alpha-lipoic acid is widely used as an antioxidant in dietary supplements, including for weight loss. The article presents a rare case of severe acute alpha-lipoic acid poisoning in a 12-year-old girl with anorexia nervosa. The clinical picture included recurrent episodes of vomiting, diarrhea, seizures, progressive metabolic lactic acidosis, severe thrombocytopenia, acute kidney injury with anuria, and multiple organ failure. Against the background of intensive therapy, including renal replacement therapy, the patient survived. Percutaneous kidney biopsy revealed acute tubular necrosis, consistent with drug-induced kidney injury. This case is the first in the literature describing a relatively favorable outcome in a child with multiple organ failure and anuria due to alpha-lipoic acid poisoning. The importance of targeted history-taking in patients with eating disorders is emphasized.
Keywords: alpha-lipoic acid, poisoning, acute kidney injury, lactic acidosis, thrombocytopenia, anorexia nervosa, children, adolescents, multiple organ failure
©2026 Makarova, et al. This is an open access article distributed under the terms of the, which permits unrestricted use, distribution, and build upon your work non-commercially.